Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Cardiology Diagnostics
|flyingcowofdoom - Tue Nov 17, 2009 10:05 pm||
I am a 27 year old female that has been basically sedentary for five years due to complications of PCOS. In May of this year I started losing weight, and I have lost 12lbs a month since then to bring my weight down to 160lbs. I had hypertension and tachycardia for most of the past five years, until May. Since August, I have been battling severe iron deficiency anemia due to menorrhagia and reduced stomach acid inhibiting my iron absorption. I take Prevacid twice a day to treat a hiatal hernia.
I had an Echocardiogram performed in August in the hospital, and was told it was normal. However, I received a copy of the report this week, and apparently there is evidence of diastolic dysfunction. "Tissue Doppler Imaging - left ventricular diastolic function assessment: Doppler interrogation of mitral inflow reveals E:A reversal compatible with diastolic relaxation abnormality, diastolic dysfunction." There are no other abnormalities listed on the ECG and my EF is in the range of 60%.
Is this something I should worry about? What can cause it?
Lately, I have been waking up in the mornings feeling out of breath, and my pulse is always higher in the mornings. At rest, my pulse is typically around 80, but when I walk even a little bit it races to 100-110. I assumed that this is from the anemia, since I had these symptoms since the onset of my menorrhagia, but now I am worried that they are caused by heart problems.
Also, generally I lose weight throughout the day, weighing the least right before dinner. Can the diastolic dysfunction cause these symptoms? Am I at risk for heart failure? Is there anything I should be doing to correct the diastolic dysfunction? I had a lung scan that showed no fluid in the lungs, does that rule out any kind of heart failure?
I have also had my thyroid functions checked and they are normal. Thank you in advance for any advice you can provide.
|John Kenyon, CNA - Sat Nov 28, 2009 12:12 am||
Hi there -- First of all congratulations on the very impressive weight loss and control of DM! That's a huge accomplishment and you are well on your way to being a whole lot healthier and happier. Good job!
The echocardiogram shows a rather mild systolic sluggishness that is, in all probability, due to metabolic changes (due to anemia and DM) and a formerly sedentary lifestyle leading to deconditioning. It should be followed in maybe six months, but is not an unusual finding for someone with your history, and as you become healthier and more fit it may well normalize. The fact you were told it was "normal" was no doubt placed in the context of your overall health and history. It's certainly not alarming, but any medical report has to include any deviation from the "blueprint" we are supposed to match in the textbook definition of "normal."
All in all you sound like an increasingly healthy 27 year old woman who is making remarkable progress toward a goal of total health. The echo finding, when repeated, will likely either be the same or more nearly normal, and as long as your doctor finds it "normal" it's fine,because it really is unremarkable.
I hope this is helpful to you. Good luck, keep up the good work, and please stay in touch with us here.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.